zbMATH — the first resource for mathematics

Nonlinear equations involving nonpositive definite linear operators via variational methods. (English) Zbl 1147.47049
The paper is concerned with the application of variational methods, namely the variational method due to B. Ricceri [J. Comput. Appl. Math. 113, No. 1–2, 401–410 (2000; Zbl 0946.49001)] in showing the existence of solutions for nonlinear equations of the type \(u=K\mathbf{f}(u)\), where \(K:L^{q_{0}}( \Omega) \rightarrow L^{p_{0}}( \Omega) \) is a completely continuous linear operator, \(\mathbf{f}(u)= f( \cdot ,u( \cdot))\) denotes the superposition operator associated with \(f\) such that \(\mathbf{f}(u)\in L^{q}( \Omega ) \) for every \(u\in L^{p}( \Omega) \) and \(2<p<p_{0}\) , \(\frac{1}{p}+\frac{1}{q}=1\), \(\frac{1}{p_{0}}+\frac{1}{q_{0}}=1\).
The problems considered in this research were usually tackled by fixed point methods. The authors of the present study apply variational methods which improve the few known results obtained by critical point theory and which apply the action functional associated with the considered problem fails to be coercive. The authors, contrary to some other results in the field, do not assume \(K\) to be positive definite but require that it has a finite number of negative eigenvalues and put some weak assumption on the nonlinear term which provides that the action functional is not coercive. The results of the paper are applied to solving a Hammerstein integral equation and a nonresonant nonlinear Fredholm integral equation.
47J05 Equations involving nonlinear operators (general)
49J40 Variational inequalities
47J30 Variational methods involving nonlinear operators
47H30 Particular nonlinear operators (superposition, Hammerstein, Nemytskiĭ, Uryson, etc.)
49J45 Methods involving semicontinuity and convergence; relaxation
49J50 Fréchet and Gateaux differentiability in optimization
Full Text: DOI
[1] F. Faraci, Bifurcation theorems for Hammerstein nonlinear integral equations , Glasgow Math. J. 44 (2002), 471-481. · Zbl 1020.45002 · doi:10.1017/S00170895020210201
[2] F. Faraci and V. Moroz, Solution of Hammerstein integral equations via a variational principle , J. Integral Equations Appl. 15 (2003), 385-402. · Zbl 1060.45006 · doi:10.1216/jiea/1181074983
[3] G. Infante and J.R.L. Webb, Nonzero solutions of Hammerstein integral equations with discontinuous kernels , J. Math. Anal. Appl. 272 (2002), 30-42. · Zbl 1008.45004 · doi:10.1016/S0022-247X(02)00125-7
[4] M.A. Krasnosel’skii, Topological methods in theory of nonlinear integral equations , Pergamon Press, Oxford, 196-4.
[5] M. Meehan and D. O’Regan, Existence theory for nonresonant nonlinear Fredholm integral equations and nonresonant operator equations , in Integral and integrodifferential equations : Theory, methods and applications , Ser. Math. Anal.Appl. vol. 2, Gordon and Breach Sci. Publ., Amsterdam, 2000, pp. 217-236. · Zbl 0965.45016
[6] D. O’Regan, A fixed point theorem for condensing operators and applications to Hammerstein integral equations in Banach spaces , Comput. Math. Appl. 30 (1995), 39-49. · Zbl 0846.45006 · doi:10.1016/0898-1221(95)00145-O
[7] ——–, Existence results for nonlinear integral equations , J. Math. Anal. Appl. 192 (1995), 705-726. · Zbl 0851.45003 · doi:10.1006/jmaa.1995.1199
[8] R. Precup R., On the Palais-Smale condition for Hammerstein integral equations in Hilbert space , Nonlinear Anal. 47 (2001), 1233-1244. · Zbl 1042.47530 · doi:10.1016/S0362-546X(01)00261-9
[9] B. Ricceri, A general variational principle and some of its applications , J. Comput. Appl. Math. 113 (2000), 401-410. · Zbl 0946.49001 · doi:10.1016/S0377-0427(99)00269-1
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.